Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 129, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 8, 2002, 7:33 PM CDT for Johnson County, Missouri. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2002, 7:33 PM CDT (00:33 UTC)
- Expired
- May 8, 2002, 8:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 35 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:38 PM CDT | Thunderstorm Wind 52 E | Pittsville, MO | |
| May 8, 7:45 PM CDT | Thunderstorm Wind 50 M | Warrensburg, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -406 J/kg
- Mixed-layer LCL
- 2470 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 090033
SVRMCI
MOC101-090130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
733 PM CDT WED MAY 8 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 830 PM CDT
* AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM FAYETTEVILLE TO GUNN CITY...AND MOVING
EAST AT 20 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
FAYETTEVILLE BY 740 PM CDT.
HOLDEN BY 745 PM CDT.
CENTERVIEW BY 755 PM CDT.
WARRENSBURG BY 805 PM CDT.
KNOB NOSTER BY 820 PM CDT.
WHITEMAN AFB BY 825 PM CDT.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3892 9410 3859 9402 3859 9357 3889 9356
3889 9384
LSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:28 PM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, May 8, 2:28 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FLOOD WATCH POINTS NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 228 PM CDT WED MAY 8 2002 LOOKS LIKE ANOTHER ROUND OF STRONG/SEVERE CONVECTION EMINENT FOR LATE THIS AFTERNOON THROUGH TONIGHT. COLD FRONT CURRENTLY SITUATED OVER CENTRAL KS WILL CONTINUE MOVING EWD...REACHING THE WRN CWA BY 00Z. AIRMASS AHEAD OF THE FRONT DEFINITELY SUPPORTIVE OF SEVERE ACTIVITY...WITH CAPES IN EXCESS OF 3500 J/KG AND LIFTED INDICES NEAR -10. THINK ACTIVITY WILL DEVELOP RAPIDLY IN SERN NE/NWRN MO LATE THIS AFTERNOON AS SYNOPTIC FORCING INCREASES AND MID LEVEL COOLING DECREASES CAP...FORM INTO A SQUALL LINE...AND MOVE THROUGH THE REST OF THE CWA. EXPECT THE PRIMARY THREATS TO BE DAMAGING WINDS AND LARGE HAIL AS THE SQUALL LINE MOVES THROUGH. THERE WILL ALSO BE A THREAT OF TORNADOS EARLY IN THE STORMS EVOLUTION. THE LINE SHOULD MOVE RELATIVELY FAST...BUT SOIL IS ALREADY SO HEAVILY SATURATED AND PWS ARE ABOVE 1.5 INCHES...SO HAVE DECIDED TO GO WITH A FLASH FLOOD WATCH FOR THE SOUTHERN TWO THIRDS OF THE CWA FROM 6 PM THIS EVENING TO 6 AM THURSDAY. THINK SHOWERS WILL MOVE OUT OF ENTIRE CWA BY 12Z...WITH A COOLER...DRIER...AND WINDIER DAY IN STORE FOR TOMORROW. SCHMIT 1049 AM... FOR DAYS 3 THRU 7 (SAT THRU WED TIMEFRAME)...MODELS IN REASONABLE AGREEMENT DIGGING UPPER LOW INTO W CONUS FRI BEFORE EJECTING THIS FEATURE ACROSS THE REGION SUNDAY. AHEAD OF THIS FEATURE...SLY FLOW PROGGED TO DEVELOP FRI ALLOWING WARM FRONT TO LIFT NORTHWARD INTO REGION FRI NIGHT. MODELS IN SOME DISAGREEMENT WHERE THIS FRONT WILL END UP...WITH AVN/UK PROGGING BOUNDARY TO STALL ACROSS N MO SAT...WHILE EC PROGS THIS BOUNDARY TO LIFT NWD INTO IA. HAVE GENERALLY SIDED WITH AVN POSITIONING OF THIS FEATURE...AND INTRODUCED POPS LATE FRI NIGHT ASSOCIATED WITH NOSE OF LLJ INTERSECTING WARM FRONT. HAVE TRENDED POPS SLIGHTLY HIGHER ACROSS N ZONES FRI NIGHT AND SAT. FRONT REMAINS ACROSS CWA SAT AS WAVE DEVELOPS ALONG BOUNDARY...WITH SFC LOW TRACKING ACROSS MO SAT NIGHT. UPPER LOW PROGGED TO EJECT ACROSS REGION DURING THE DAY SUN...SO HAVE KEPT 30 POPS THRU DAYTIME HOURS ACROSS CWA...WITH LINGERING CHANCE SUN EVENING ACROSS E ZONES. OTHERWISE WNW FLOW DEVELOPS ACROSS REGION FOR THE FIRST HALF OF UPCOMING WEEK. SFC RIDGE PROGGED TO SETTLE ACROSS CWA MON NIGHT/TUES ALLOWING COOLER TEMPS TO WORK INTO CWA...BEFORE SLY FLOW RETURNS WED. MS 450 AM... THE FLOOD WATCH WILL BE CANCELED FOR THE NORTH HALF OF THE CWA THIS MORNING AS MOST OF THE OVERNIGHT PRECIP REMAINED SOUTH OF A ST JOSEPH...CHILLICOTHE...MACON LINE. THE WATCH WILL BE CONTINUED UNTIL NOON FOR THE SOUTHERN HALF BASED ON SATURATED CONDITIONS AND THE EXPECTATION OF POSSIBLY MORE SHOWERS THROUGH THE MID MORNING HOURS. WITH THE AVN/META AGREEING ON THE LLJ MOVING INTO THE SOUTHWEST MISSOURI EARLY THIS MORNING...I HAVE KEPT THE CHANCE OF THUNDERSTORMS IN FOR THE SOUTH HALF OF THE CWA. FOR THIS AFTERNOON I EXPECT THUNDERSTORM CHANCES TO START IN THE NORTHWEST CORNER OF THE STATE AS THE SURFACE LOW IN WEST KANSAS LIFTS TO THE NORTHEAST AND DRAGS A COLD FRONT THROUGH THE REGION. HIGH PRESSURE WILL BUILD IN BEHIND TODAYS COLD FRONT GIVING US A BREAK FROM THE CONVECTION UNTIL SATURDAY. FOR THE WEEKEND THE AVN/MRF SHOW THAT ANOTHER LOW PRESSURE SYSTEM WILL SLIDE IN TO WEST KANSAS. AS THE LOW SLIDES INTO THE MIDWEST WAA ACROSS THE STATE LOOKS TO PICKUP AS A WARM FRONT MOVES NORTH. WITH A 50+ DEWPOINT TONG MOVING INTO MO WITH THE FRONT...I HAVE INTRODUCED CHANCE THUNDERSTORM POPS BEGINNING SATURDAY. ALSO COOLED TEMPS A FEW DEGREES BASED ON EXPECTATION OF CLOUD COVER WITH THE WAA AND H85 TEMPS ONLY PROGGED TO HIT THE 12-14 DEGREE MARK. CUTTER .EAX... KS...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY FOR ZONES KSZ057...KSZ060...KSZ103>105. MO...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY FOR ZONES MOZ028>033...MOZ037>040...MOZ043>046...MOZ053>054.
In the hours before
Local storm report, May 8, 6:55 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0643 PM 4 SW LANSING KS TORNADO
05/08/02 LEAVENWORTH REPORTED BY STORM
SPOTTER.
0643 PM EDWARDSVILLE KS 60 MPH TSTM GUST
05/08/02 WYANDOTTELocal storm report, May 8, 7:00 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
700 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0656 PM PLATTE CITY MO 70 MPH TSTM GUST
05/08/02 PLATTE REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 8, 7:13 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
713 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM BELTON MO 58 MPH TSTM GUST
05/08/02 CASS REPORTED BY FIRE AND
RESCUE.Local storm report, May 8, 7:15 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
715 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0712 PM GOWER MO 80 MPH TSTM GUST
05/08/02 CLINTON REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 8, 7:19 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
719 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0717 PM OAK GROVE MO 65 MPH TSTM GUST
05/08/02 JACKSON REPORTED BY HAM RADIO
OPERATOR.
WWUS53 KEAX 090018
SVSMCI
MOZ013-090030-
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
718 PM CDT WED MAY 8 2002
THE SEVERE THUNDERSTORM WARNING FOR DE KALB COUNTY HAS BEEN ALLOWED
TO EXPIRE.
AT 710 PM CDT LOCAL LAW ENFORCEMENT REPORTED 75 MPH WINDS IN
WEATHERBY.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
LAT...LON 4002 9425 3976 9424 3975 9460 4003 9460
&
SEAMANLocal storm report, May 8, 7:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
733 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0731 PM OAK GROVE MO 70 MPH TSTM GUST
05/08/02 JACKSON REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:02 PM CDT | Tornado Warning | EAX | Clay, Clinton | 43 min |
| May 8, 7:05 PM CDT | Severe Thunderstorm Warning | EAX | Daviess | 55 min |
| May 8, 7:09 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 66 min |
| May 8, 7:13 PM CDT | Severe Thunderstorm Warning | EAX | Worth | 47 min |
| May 8, 7:20 PM CDT | Flash Flood Warning | EAX | Lafayette | 4 hr |
| May 8, 7:22 PM CDT | Tornado Warning | EAX | Harrison, Worth | 38 min |
| May 8, 7:29 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 61 min |
| May 8, 7:37 PM CDT | Severe Thunderstorm Warning | EAX | Saline | 53 min |
| May 8, 7:40 PM CDT | Flash Flood Warning | EAX | Johnson | 4 hr |
| May 8, 7:45 PM CDT | Severe Thunderstorm Warning | EAX | Grundy | 60 min |
| May 8, 7:54 PM CDT | Flash Flood Warning | EAX | Cass, Jackson | 3 hr |
| May 8, 7:55 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Daviess, Livingston | 65 min |
| May 8, 7:57 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 63 min |
| May 8, 8:00 PM CDT | Flash Flood Warning | EAX | Cooper, Howard, Pettis, Saline | 4 hr |
| May 8, 8:02 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 58 min |
| May 8, 8:17 PM CDT | Severe Thunderstorm Warning | EAX | Macon, Randolph | 43 min |
| May 8, 8:18 PM CDT | Flash Flood Warning | EAX | Henry | 4 hr |
| May 8, 8:26 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard | 64 min |
| May 8, 8:45 PM CDT | Severe Thunderstorm Warning | EAX | Macon | 30 min |
| May 8, 9:04 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 56 min |
| May 8, 9:22 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 53 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.